Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 4, NWS Billings, MT

May 28, 2021Powder River County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 28, 2021, 7:48 PM MDT for Powder River County, Montana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 7:48 PM MDT (01:48 UTC)
Expired
May 28, 2021, 8:15 PM MDT
In force
27 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Powder River County, MT

The radar

The Rapid City radar (KUDX), 236 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:48 PM MDTHAIL 1.753 Wnw Broadus, MT
May 28, 7:50 PM MDTHAIL 1Broadus, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS55 KBYZ 290148
SVRBYZ
MTC075-290215-
/O.NEW.KBYZ.SV.W.0004.210529T0148Z-210529T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
748 PM MDT Fri May 28 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  East central Powder River County in southeastern Montana...

* Until 815 PM MDT.

* At 747 PM MDT, a severe thunderstorm was located near Broadus,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail, along with 
           very heavy rainfall.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Broadus and Olive. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 10564 4558 10558 4562 10498 4548 10498
      4535 10500 4535 10504 4514 10504
TIME...MOT...LOC 0147Z 280DEG 26KT 4546 10546 

HAIL...1.25IN
WIND...60MPH
 
$$

Lester
2 follow-up statements
542 
WWUS55 KBYZ 290200
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
800 PM MDT Fri May 28 2021

MTC075-290215-
/O.CON.KBYZ.SV.W.0004.000000T0000Z-210529T0215Z/
Powder River MT-
800 PM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL POWDER RIVER COUNTY...

At 759 PM MDT, a severe thunderstorm was located near Broadus, 
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail, along with very 
         heavy rainfall.

SOURCE...Trained weather spotters reported quarter size hail in 
         Broadus.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Broadus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4524 10556 4558 10552 4562 10498 4548 10498
      4535 10500 4535 10504 4514 10504
TIME...MOT...LOC 0159Z 280DEG 26KT 4544 10534 

HAIL...1.00IN
WIND...60MPH
 
$$

Lester
384 
WWUS55 KBYZ 290219
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
819 PM MDT Fri May 28 2021

MTC075-290229-
/O.EXP.KBYZ.SV.W.0004.000000T0000Z-210529T0215Z/
Powder River MT-
819 PM MDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POWDER RIVER
COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4524 10556 4558 10552 4562 10498 4548 10498
      4535 10500 4535 10504 4514 10504
TIME...MOT...LOC 0219Z 280DEG 26KT 4542 10516 

$$

Lester

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:57 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 28, 2:57 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT Fri May 28 2021

.DISCUSSION...

Tonight through Saturday night...

The front has already moved through Livingston to Big Timber.
Convection has started to develop. Still expecting more
development farther to the east. Most of the area is still showing
fairly low CAPE, with values less then 500 J/kg. Conditions are a
little better in southeast Montana where values are 500 to 1000.
Shear is pretty good, this setup is going to be fairly CAPE
limited. CAMs are showing a few isolated stronger updrafts, but
the consensus is low on the time and location of these stronger
storms. It does not look like the convection will be getting
organized. The dew point spreads are pretty high, so the main
threat looks like strong wind gusts. This activity will move
through the area through the evening with most of it out before
midnight.

Saturday looks quiet as heights will be rising. There could be an
isolated shower along the Bighorns, otherwise the rest of the area
will be dry. Reimer

Sunday through Thursday...

An upper ridge will dominate most of the extended forecast
period. This ridge will bring mainly dry and warm weather to the
Northern Rockies, with temperatures rising a bit more each day.

There is a slight chance of showers or thunderstorms over the
east on Tuesday as a weak disturbance moves over that area. The
next chance of showers and thunderstorms, this time for all of
southern MT and north central WY, is Thursday afternoon into the
night when the upper ridge becomes more suppressed as an upper air
disturbance tracks east/northeastward from the Pacific Northwest
to northern MT and Saskatchewan. Moisture aloft will also increase
on Thursday, which would further support a few showers and
thunderstorms over the region.

High temperatures will rise from the lower 70s Sunday to the 80s
Tuesday and Wednesday, to lower 90s Thursday. The hot temperatures
on Thursday will be caused by low level southwesterly flow
downsloping the terrain and producing compressional warming before
a cold frontal passage Thursday night. RMS/TWH

&&

.AVIATION...

A cold front will continue to transit the area this afternoon and
evening producing thunderstorms. Brief winds to 40kts are possible
along the front south and east of Billings. A few of the stronger
storms will produce small hail and erratic wind gusts. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 042/066 043/071 046/079 054/083 056/085 059/092 060/086
    40/U    00/U    00/U    01/B    00/U    01/U    22/T
LVM 036/066 038/071 041/078 049/081 052/085 056/088 054/082
    10/U    00/U    00/U    01/B    00/U    02/T    22/T
HDN 044/067 040/072 044/080 050/083 054/085 055/092 058/087
    71/U    00/U    00/U    01/B    00/U    01/U    22/T
MLS 043/066 042/071 044/078 051/083 054/084 057/092 060/086
    70/U    00/U    00/U    01/B    00/U    01/U    21/U
4BQ 046/064 042/069 044/076 052/079 052/082 056/090 060/085
    60/U    00/U    00/U    01/B    00/B    01/U    11/U
BHK 042/066 041/069 041/075 049/079 051/080 053/087 057/085
    80/U    00/U    00/U    02/W    00/U    00/U    11/U
SHR 044/063 040/069 041/075 047/079 051/082 053/088 056/084
    42/T    02/T    01/U    01/B    00/U    01/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 28, 6:06 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Billings MT
606 PM MDT Fri May 28 2021

MTZ031-057-058-138-290030-
Southern Rosebud MT-Northern Rosebud MT-Southern Big Horn MT-
Northern Big Horn MT-
606 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lame Deer, or 24 miles south of Colstrip, moving east at 35 mph.

Dime size hail, winds up to 50 mph and brief heavy rainfall are
possible with this storm.

Locations impacted include...
Lame Deer, Ashland, Muddy Cluster, Birney Village and Northern
Cheyenne Indian Reservation.

LAT...LON 4550 10686 4571 10685 4575 10626 4538 10625
TIME...MOT...LOC 0005Z 272DEG 29KT 4556 10675

TWH
Local storm report, May 28, 6:07 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 ENE FORT SMITH        45.31N 107.92W
05/28/2021  E1.00 INCH       BIG HORN           MT   COCORAHS

            LEAF DAMAGE SHREDDED LEAVES CAR DENTS BROKEN CAR
            WINDOWS.

&&

ARTHUR
Special weather statement, May 28, 6:29 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Billings MT
629 PM MDT Fri May 28 2021

MTZ058-138-290115-
Southern Rosebud MT-Southern Big Horn MT-
629 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Lodge Grass to 21 miles
south of Busby. Movement was east at 30 mph.

Half inch hail, brief heavy rainfall and wind gusts to 30 mph are
possible with these storms.

Locations impacted include...
Kirby, Rosebud Battlefield Park and Northern Cheyenne Indian
Reservation.

LAT...LON 4546 10673 4539 10653 4508 10644 4511 10714
      4546 10735
TIME...MOT...LOC 0027Z 260DEG 25KT 4541 10728 4522 10699

Lester
Special weather statement, May 28, 6:50 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Billings MT
650 PM MDT Fri May 28 2021

MTZ032-036-058-138-290130-
Southern Rosebud MT-Custer MT-Southern Big Horn MT-Powder River MT-
650 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 648 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 23 miles southeast of Miles City to 27
miles northeast of Sheridan. Movement was east at 40 mph.

Localized wind gusts to 50 mph and pockets of half inch hail are
possible within this line of storms. Also, expect a period of
moderate to heavy rain and frequent lightning.

Locations impacted include...
Broadus, Volborg, Ashland, Birney, Tongue River Reservoir, Moorhead,
Birney Village, Olive, Otter, Twelve Mile Dam, Sonnette, Garland,
Powderville, Mizpah and Northern Cheyenne Indian Reservation.

LAT...LON 4500 10694 4568 10631 4568 10624 4575 10624
      4634 10567 4633 10491 4615 10488 4613 10494
      4556 10498 4500 10559
TIME...MOT...LOC 0048Z 285DEG 41KT 4624 10541 4512 10662

Lester
Local storm report, May 28, 7:00 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
700 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     9 E LODGE GRASS         45.31N 107.17W
05/28/2021  M63.00 MPH       BIG HORN           MT   MESONET

            WOLF MOUNTAIN RAWS

&&

JKL
Special weather statement, May 28, 7:30 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Billings MT
730 PM MDT Fri May 28 2021

MTZ032-033-036-037-290215-
Custer MT-Powder River MT-Fallon MT-Carter MT-
730 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 728 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 28 miles northwest of Ekalaka to near
Moorhead. Movement was east at 35 mph.

Localized wind gusts to 50 mph and pockets of dime size hail are
possible. Also, expect a period of moderate to heavy rainfall and
frequent lightning with these storms.

Locations impacted include...
Broadus, Ekalaka, Biddle, Moorhead, Boyes, Willard, Olive, Webster,
Hammond, Medicine Rocks State Park, Powderville, Belle Creek and
Ridge.

LAT...LON 4500 10493 4499 10618 4628 10507 4623 10409
TIME...MOT...LOC 0128Z 273DEG 32KT 4614 10503 4502 10609

Lester

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:06 PM MDTSpecial Weather StatementBYZ24 min
May 28, 6:21 PM MDTSevere Thunderstorm WarningBYZRosebud24 min
May 28, 6:29 PM MDTSpecial Weather StatementBYZBig Horn46 min
May 28, 6:50 PM MDTSpecial Weather StatementBYZCuster, Powder River40 min
May 28, 7:30 PM MDTSpecial Weather StatementBYZPowder River45 min
May 28, 8:26 PM MDTSpecial Weather StatementBYZPowder River34 min
May 28, 9:09 PM MDTSpecial Weather StatementBYZCarter36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.